Alert archive / North Carolina / Flash Flood Warnings in 2022
Flash Flood Warning 41, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Sep 30, 2022, 8:32 PM EDT for 9 counties in North Carolina. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 30, 2022, 8:32 PM EDT (00:32 UTC)
- Expired
- Sep 30, 2022, 11:11 PM EDT
- In force
- 3 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Alamance County, NC, Davidson County, NC, Durham County, NC, Forsyth County, NC, Guilford County, NC, Montgomery County, NC, Orange County, NC, Randolph County, NC, Stanly County, NC
The radar
The Raleigh/Durham radar (KRAX), 123 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 30, 9:47 PM EDT | FLASH FLOOD | 4 N Durham, NC | REPORT FROM MPING: STREET/ROAD FLOODING; STREET/ROAD CLOSED; VEHICLES STRANDED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 75 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.5 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 533 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 564 m²/s²
- 0-3 km storm-relative helicity
- 1081 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
234
WGUS52 KRAH 010032
FFWRAH
NCC001-057-063-067-081-123-135-151-167-010330-
/O.NEW.KRAH.FF.W.0041.221001T0032Z-221001T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
832 PM EDT Fri Sep 30 2022
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
Alamance County in central North Carolina...
Davidson County in central North Carolina...
Durham County in central North Carolina...
Forsyth County in central North Carolina...
Guilford County in central North Carolina...
Northwestern Montgomery County in central North Carolina...
Orange County in central North Carolina...
Randolph County in central North Carolina...
Northeastern Stanly County in central North Carolina...
* Until 1130 PM EDT.
* At 832 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Greensboro, Winston-Salem, Durham, High Point, Chapel Hill,
Burlington, Asheboro, Lexington, Graham, Hillsborough, Randleman,
North Carolina Zoo, Badin Lake, Thomasville, Kernersville,
Carrboro, Clemmons, Mebane, Butner and Seagrove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3612 8047 3614 8044 3626 8045 3623 7881
3606 7879 3602 7871 3594 7873 3593 7881
3587 7884 3584 7954 3552 7956 3542 8030
3550 8030 3550 8018 3552 8018 3572 8033
3572 8037 3589 8041 3589 8037 3596 8037
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
PWB1 follow-up statement
964
WGUS72 KRAH 010311
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
1111 PM EDT Fri Sep 30 2022
NCC001-057-063-067-081-123-135-151-167-010321-
/O.CAN.KRAH.FF.W.0041.000000T0000Z-221001T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alamance NC-Davidson NC-Durham NC-Forsyth NC-Guilford NC-Montgomery
NC-Orange NC-Randolph NC-Stanly NC-
1111 PM EDT Fri Sep 30 2022
...FLASH FLOOD WARNING FOR ALAMANCE, DAVIDSON, DURHAM, FORSYTH,
GUILFORD, NORTHWESTERN MONTGOMERY, ORANGE, RANDOLPH AND NORTHEASTERN
STANLY COUNTIES HAS BEEN REPLACED WITH A FLOOD WARNING...
LAT...LON 3612 8047 3614 8044 3626 8045 3623 7881
3606 7879 3602 7871 3594 7873 3593 7881
3587 7884 3584 7954 3552 7956 3542 8030
3550 8030 3550 8018 3552 8018 3572 8033
3572 8037 3589 8041 3589 8037 3596 8037
$$
PWBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 30, 5:09 PM EDT, 3 hours 23 minutes earlier.
Area forecast discussion, Sep 30, 5:09 PM EDT, 3 hours 23 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 509 PM EDT Fri Sep 30 2022 .SYNOPSIS... Post Tropical Storm Ian is moving northwestward through South Carolina, and will undergo significant weakening as it moves into and through central NC tonight. Remnants of Ian will linger over the area through the remainder of the weekend and into early next week. && .NEAR TERM /TODAY THROUGH SATURDAY/... As of 113 PM Friday... ...Tropical Storm Warning, Flood Watch and Tornado Watch all in effect for Portions of Central NC... Dewpoint temperatures have increased into the 60s across portions of the Coastal Plain and will continue to increase over the next few hours. Additionally, unstable conditions will develop, increasing the threat for tornadoes into this evening. A Tornado Watch has been issued for areas along and east of I-95 through 10 pm. As of 11 AM, the center of hurricane Ian was around 60 miles ESE of Charleston, SC. Rain has been spreading across our region for several hours, and some sites across the Sandhills and Coastal Plain have observed over one inch, with lesser amounts elsewhere. Winds are increasing as well, with max gusts of 40-45 mph being reported near Laurinburg and just south of Fayetteville. The only notable change with the morning update was a slight increase in wind gusts across the Sandhills, however highest gusts in that area are still expected to remain around 40-60 mph. A Tropical Storm Warning remains in effect for most of central NC, except near the VA border. Ian will continue north-northwest, making landfall along the South Carolina coastline today, and continuing to move north northwest overnight across central NC as it weakens and becomes post-tropical. Periods of rain and wind will continue as Ian moves towards the region. Storm total rainfall is still on track, ranging from 3-5 inches with locally higher amounts. Flash flooding will be a large threat through tonight. Rain should start diminishing from SE to NW starting late this evening and continuing overnight as drier air moves into the area. A Flash Flood Watch remains n effect for all of central NC through Saturday morning. Late Saturday morning will be dry for many areas, then isolated to scattered showers are possible in the afternoon. The coldest high temperature record for Greensboro will be in jeopardy today, with highs only reaching the mid 50s in the Triad. Temperatures everywhere will be below normal today, although highs will be in the upper 60s along I-95. Overnight lows will range from the mid 50s to the mid 60s. Highs will rebound on Saturday, ranging from the mid 60s in the west to the mid 70s in the east. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... As of 300 AM Friday... The remnants of Ian will slowly fill as it gyrates and meanders over the southern Appalachians through midday Sunday. The remnant low is then forecast to drift southeast, back over central NC late Sunday and into Sunday night as it begins to feel influence of a northern stream shortwave trough diving SE through the Great Lakes and Ohio Valley. Light rain chances Saturday night through a good part of the daylight hours on Sunday should remain largely confined to the northwestern portions of the NC Piedmont. Rain chances are then expected to spread east and fill in during the evening and overnight hours, with decent rainfall amounts of 0.25-0.50" possible during the nocturnal hours. Temperatures will be govern by the lingering CAD airmass and higher highest chances that remain in place over the climatologically favored Piedmont counties. Lows in the lower/mid 50s NW to lower 60s east. Highs Sunday ranging from upper 50s/near 60 NW Piedmont to mid/upper 70s across the southern coastal plain counties. && .LONG TERM /SUNDAY THROUGH FRIDAY/... As of 1245 PM Friday... Sun through Mon night: Unsettled and chilly weather is expected. Ian's residual mid-upper level low will persist over SW VA Sun morning with troughing extending down through NC and the Southeast states, while low level CAA ramps up between low pressure off the coast and a cold high centered over the Ontario/Quebec border. The mid-upper low will remain well removed from the prime belt of westerlies to the N, and as such will only wobble/drift to E VA and the Delmarva through Mon night, as batches of energy wrap into it from the N. During this time, the surface high will drift SSW to the Great Lakes and weaken a bit, however surface pressures off the Mid Atlantic coast will fall, maintaining the surface CAA along with steady low level moisture advection into central NC. Will maintain good chance pops, mainly across the N and E, through Mon, except likely pops late Sun afternoon into Sun night as the low aloft briefly drops into central NC and a surface frontal zone swings through. Expect considerable cloudiness areawide, greatest coverage N. These clouds plus thicknesses dropping from around 15-20 m below normal Sun to around 30 m below normal Mon support highs in the mid 60s to mid 70s Sun then upper 50s to upper 60s Mon, the latter being 10-20 deg below normal. Lows in the upper 40s to upper 50s Sun night then mid 40s to lower 50s Mon night as the coolest air pours into central NC from the N. Tue through Fri: With the mid level shortwave trough axis heading E of our longitude, we'll see an increasing downslope component to the low level winds which will extend into Wed as the low aloft finally shifts off the Mid Atlantic coast. Models favor fairly deep drying mid week with a period of mid level shortwave ridging ahead of a broad/minor shortwave trough over the Great Lakes into the Ohio Valley. This feature will dampen with stronger troughing digging over the Upper Midwest later in the week, and overall our thicknesses will moderate back toward normal Wed and above normal Thu. The large Upper Midwest trough will shift E into E NOAM and push a surface cold front southeastward toward NC by Fri. Pops look on the low side with this, given little opportunity for moisture advection ahead of it. Will not depict a major cool down for Fri quite yet, as model details and timing vary and it may take some time for the cooler air to breach the higher terrain and spill into our area. After highs in the 60s to low 70s Tue, highs should warm back into the 70s Wed-Fri, with Thu as the warmest day, with few to no pops. -GIH && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 155 PM Friday... Aviation conditions will remain poor through tonight, MVFR to IFR cigs/vsbys in rain and very strong and gusty surface winds from the NE and NNE, sustained 20-35 kts with gusts to 40-55 kts through the rest of the afternoon (strongest at FAY), topped with intense low level wind shear of 55-60 kts. The most dangerous aviation conditions will occur between now (18z) and 03z as the center of Ian, which is close to making its second US landfall along the SC coast, moves NNW and NW through S and W parts of central NC through midday Sat. Periods of heavy rain will remain a threat through this evening before rain tapers down SE to NW through tonight, with a lessening of LLWS as Ian steadily weakens. Cigs will remain mostly IFR through daybreak Sat but will trend up to MVFR Sat morning as rain diminishes and surface winds shift to be from the SE or S/SW at 8-16 kts gusting to around 20 kts. Looking beyond 18z Sat, Ian will continue to weaken and slow way down as its center tracks from near INT early Sat then drifts just slightly N then E through Sat night. While cigs Sat afternoon may rise briefly to VFR, the sub-VFR cigs are likely to return Sat evening and persist through Sat night. A slow moving upper level low will track ESE into central NC Sun, bringing another chance of rain with mostly sub-VFR cigs Sun afternoon into early Mon. Improvement back to mostly VFR is expected late Mon lasting through Wed, although periods of early morning MVFR cigs remain possible. -GIH && .HYDROLOGY... As of 220 PM Friday... Rainfall totals so far have ranged from 1.0 to 2.0 inches in the coastal plain to generally 0.5 to 1.0 inch the heart of the Piedmont. With Hurricane Ian (near the Myrtle Beach, SC area at 2pm Friday) expected to track through the Piedmont, the latest rainfall guidance suggests a swath of heavier amounts neat Fayetteville and just west of the Triangle toward the Triad. An additional 2.0 to 3.0 inches will be possible this evening. The steady rain today has helped to reduce storage in area soils and most small creeks and streams, while still well within their banks, are starting to show more dramatic response to the rain and run off. National Water Model Rapid Onset Flooding guidance (using HRRR qpf) highlights portions of the Cape Fear and Haw River Basins as having the highest probability flooding this evening, and certainly urban areas in the Piedmont will be at risk. River flood forecasts indicate borderline minor flooding on the Haw and Deep Rivers, as well as the Rocky River south of Albemarle, though the trend has been downward there with eastward track shifts. && .RAH WATCHES/WARNINGS/ADVISORIES... Flood Watch through Saturday morning for NCZ007>011-021>028-038>043- 073>078-083>086-088-089. Tropical Storm Warning for NCZ021>028-038>043-073>078-083>086- 088-089. && SYNOPSIS...RAH NEAR TERM...JJT SHORT TERM...CBL LONG TERM...Hartfield AVIATION...Hartfield HYDROLOGY...BLS
Hazardous weather outlook, Sep 30, 7:40 PM EDT, 52 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Raleigh NC 740 PM EDT Fri Sep 30 2022 NCZ021>028-038>043-073>078-083>086-088-089-011115- Forsyth-Guilford-Alamance-Orange-Durham-Franklin-Nash-Edgecombe- Davidson-Randolph-Chatham-Wake-Johnston-Wilson-Stanly-Montgomery- Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland- Sampson- 740 PM EDT Fri Sep 30 2022 ...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NCZ007>011-011115- Person-Granville-Vance-Warren-Halifax- 740 PM EDT Fri Sep 30 2022 ...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Sep 30, 7:32 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
732 PM EDT FRI SEP 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM TSTM WND DMG 3 SSE HASTY 35.64N 79.46W
09/30/2022 CHATHAM NC PUBLIC
REPORT FROM MPING: TREES UPROOTED OR
SNAPPED; ROOF BLOWN OFF.
&&
NTLLocal storm report, Sep 30, 7:42 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
742 PM EDT FRI SEP 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM TSTM WND DMG 1 WNW COLFAX 36.13N 80.04W
09/30/2022 FORSYTH NC LAW ENFORCEMENT
TREE REPORTED DOWN ON ROADWAY AT COUNTY LINE
RD AND WILLOW CREEK RD.
&&
NTLLocal storm report, Sep 30, 8:13 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
813 PM EDT FRI SEP 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TROPICAL STORM 2 N RESEARCH TRIANGLE 35.89N 78.84W
09/30/2022 DURHAM NC PUBLIC
TREE FELL ONTO A HOME ON FORTRESS DRIVE IN
SOUTH DURHAM.
&&
NTLLocal storm report, Sep 30, 8:15 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
815 PM EDT FRI SEP 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM TROPICAL STORM 3 WNW GOLDSTON 35.62N 79.38W
09/30/2022 CHATHAM NC PUBLIC
REPORT FROM MPING: TREES UPROOTED OR
SNAPPED; ROOF BLOWN OFF.
&&Local storm report, Sep 30, 8:16 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
816 PM EDT FRI SEP 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TROPICAL STORM 4 NNW DURHAM 36.03N 78.96W
09/30/2022 DURHAM NC PUBLIC
TREE FELL ONTO HOME ON DUFFERS PLACE.
&&
NTLLocal storm report, Sep 30, 8:19 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
819 PM EDT FRI SEP 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM TSTM WND DMG 5 WNW RANDLEMAN 35.84N 79.89W
09/30/2022 RANDOLPH NC EMERGENCY MNGR
TREE FELL THROUGH A HOME ON MARLBORO CHURCH
ROAD NEAR SOPHIA.
&&
NTLThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 30, 11:04 PM EDT | Areal Flood Warning | RAH | Chatham, Harnett, Johnston, Lee, Moore, Wake | 3 hr |
| Sep 30, 11:11 PM EDT | Areal Flood Warning | RAH | Alamance, Davidson, Durham, Forsyth, Guilford, Montgomery and 3 more | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.